Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

September 11, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Sep 11, 2021, 10:13 PM MDT for Kit Carson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2021, 10:13 PM MDT (04:13 UTC)
Expired
Sep 11, 2021, 10:45 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
40

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KGLD 120413
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1013 PM MDT Sat Sep 11 2021
 
COZ090>092-KSZ001-013-120445-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-
1013 PM MDT Sat Sep 11 2021

...Thunderstorm outflow winds will impact portions of northeastern 
Cheyenne County in east central Colorado, southeastern Yuma County 
in northeastern Colorado, eastern Kit Carson County in east central 
Colorado, western Cheyenne and western Sherman Counties in 
northwestern Kansas through 1045 PM MDT/1145 PM CDT/...

At 1011 PM MDT/1111 PM CDT/, Doppler radar was tracking strong 
thunderstorm outflow winds along a line extending from 11 miles 
south of Wray to 3 miles northeast of Bethune to 13 miles northwest 
of Cheyenne Wells.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Burlington around 1025 PM MDT.

Other locations in the path of these storms include Kanorado.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 4.
 Interstate 70 in Colorado between mile markers 423 and 450.
 Highway 385 between mile markers 150 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3993 10231 3998 10176 3932 10196 3877 10217
      3891 10268
TIME...MOT...LOC 0411Z 270DEG 27KT 3991 10221 3933 10237 3892 10257 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Lockhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Sep 11, 5:45 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 11, 5:45 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Sat Sep 11 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Sat Sep 11 2021

Tonight...isolated thunderstorms are possible this evening, mainly
across parts of far eastern Colorado as a slight increase in mid
level moisture and some upper jet support moves off of the Palmer
Divide. Otherwise an increase in cloudiness is expected. The NAM is
suggesting stratus moves south across the area associated with a
cold frontal passage. Low temperatures are expected to fall into the
upper 50s to mid 60s.

Sunday...a more robust weather system moves off the Colorado front
range and into far eastern Colorado during the mid to late afternoon
hours, continuing east toward Highway 83 through the evening before
dissipating. Severe thunderstorms are possible with wind gusts to 60
mph the primary hazard followed by hail up to one inch in diameter.
The current high temperature forecast of mid 80s to low 90s is a
good blend of the NAM and UKMET 850mb temperatures and the better
performing bias corrected grids from the past 5 days. The GFS
remains nearly 10F than the NAM/ECMWF/Canadian models at 850mb.
Low temperatures are expected to be in the mid 50s to low 60s.

Monday...the forecast area will be under zonal flow aloft. Another
weather system per 700-500mb relative humidity moves into the
western half or western 1/3 of the area during the late afternoon
depending on what model you believe. This would suggest thunderstorm
potential could be earlier than currently forecast. Otherwise,
slight chance and low chance pops for thunderstorms look warranted,
mainly along and north of the interstate where moisture is better
and upper jet support exist. The GFS remains warmer at 850mb
compared to the NAM/ECMWF/Canadian models and the NBM forecast highs
in the low to mid 90s supports a blend of the better performing
models over the past 5 days. Low temperatures are expected to be in
the mid 50s to low 60s.

Tuesday...the upper flow shifts slightly to the west-northwest as an
upper trough moves into the area. Slight chance and low chance pops
continue along and north of the interstate in the morning with
increasing chances for showers and thunderstorms moving into the
northwest half of the area in the afternoon associated with the
upper trough. Blending the better performing temperature guidance
from the past 5 days yields afternoon temperatures in the low 70s to
low 80s, very similar to the NBM guidance. If the post frontal
stratus hangs on longer then expected per NAM guidance, temperatures
will be quite a bit cooler than advertised.

.LONG TERM...(Tuesday night through Saturday)
Issued at 144 PM MDT Sat Sep 11 2021

At the start of the period, a shortwave pushes through the High
Plains, with a cold front shifting to the south of the region. This
translates to chances for showers and storms Tuesday evening,
exiting the area overnight. There could be an isolated threat for a
few strong to severe storms, but parameters are not too impressive.

Upper level ridging builds over the Desert Southwest on Wednesday
and Thursday, resulting in southwest flow aloft as it spreads to the
southern Plains. This pattern leads to dry and warming weather for
the end of the work week into the weekend. Relative humidity values
do decline during this timeframe, particularly in eastern Colorado.
Fortunately, winds do not seem to rise above 15 mph or so. Will
continue to monitor for any fire weather concerns in the coming days.

High temperatures warm from the low 80s on Wednesday to the low 90s
for Saturday. Lows dip to the upper 40s through mid 50s Tuesday
night behind the cold front, followed by temperatures in the 50s and
low 60s Thursday and Friday nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM MDT Sat Sep 11 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Winds will be generally light out of the north with some
gustiness possible between 06-14Z as a cold front passes through
the central high plains region overnight. There could also be some
scattered lower clouds developing behind the front between 10-16Z
that should dissipate after 16Z if they end up developing. Do not
expect any low ceilings at this time, but some short term models
are hinting at the possibility for a short duration. Skies will
clear out by mid day with another increase in cloudiness Sunday
evening as isolated to scattered showers move in from the west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Sep 11, 8:28 PM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
828 PM MDT Sat Sep 11 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
828 PM MDT Sat Sep 11 2021 /928 PM CDT Sat Sep 11 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated thunderstorms will track across northeast Colorado this
evening. Gusty and potentially damaging winds cannot be ruled out in
association with any thunderstorms, mainly over northeast Colorado
and adjacent Kansas and Nebraska border counties between 7 PM and 11
PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe thunderstorms are possible late Sunday afternoon and evening
from 5 PM MDT to 10 PM MDT, mainly in northeast Colorado and
adjacent Kansas and Nebraska border counties. The primary hazards
are wind gusts up to 65 mph and hail up to one inch in diameter.

Elevated fire weather conditions are possible Monday afternoon south
of a line from Flagler to Tribune and Leoti.

Elevated fire weather conditions are possible Thursday afternoon
across far eastern Colorado.

Elevated fire weather conditions are possible Saturday afternoon
along and west of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 11, 9:32 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
932 PM MDT Sat Sep 11 2021

COZ090>092-120400-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
932 PM MDT Sat Sep 11 2021

...Strong thunderstorms will impact portions of western Cheyenne
County in east central Colorado, Yuma County in northeastern Colorado
and Kit Carson Counties in east central Colorado through 1000 PM
MDT...

At 929 PM MDT, Doppler radar was tracking the outflow from
thunderstorms along a line extending from 8 miles east of Lone Star
to 8 miles south of Yuma to 6 miles north of Seibert to 13 miles
south of Flagler.
Movement was east at 45 mph.

HAZARD...Wind gusts between 30 and 40 mph and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Vona around 935 PM MDT.
  Stratton around 945 PM MDT.

Other locations in the path of these storms include Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 440.
 Highway 385 between mile markers 160 and 165, and between mile
markers 171 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10314 3957 10280 4025 10279 4032 10276
      4032 10214 3950 10216 3901 10229 3863 10269
      3871 10316
TIME...MOT...LOC 0329Z 276DEG 39KT 4034 10268 4000 10269 3938 10283
3911 10311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lockhart
Special weather statement, Sep 11, 10:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1013 PM MDT Sat Sep 11 2021

COZ090>092-KSZ001-013-120445-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-
1013 PM MDT Sat Sep 11 2021

...Thunderstorm outflow winds will impact portions of northeastern
Cheyenne County in east central Colorado, southeastern Yuma County
in northeastern Colorado, eastern Kit Carson County in east central
Colorado, western Cheyenne and western Sherman Counties in
northwestern Kansas through 1045 PM MDT/1145 PM CDT/...

At 1011 PM MDT/1111 PM CDT/, Doppler radar was tracking strong
thunderstorm outflow winds along a line extending from 11 miles
south of Wray to 3 miles northeast of Bethune to 13 miles northwest
of Cheyenne Wells.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Burlington around 1025 PM MDT.

Other locations in the path of these storms include Kanorado.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 4.
 Interstate 70 in Colorado between mile markers 423 and 450.
 Highway 385 between mile markers 150 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 10231 3998 10176 3932 10196 3877 10217
      3891 10268
TIME...MOT...LOC 0411Z 270DEG 27KT 3991 10221 3933 10237 3892 10257

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:46 PM MDTSpecial Weather StatementGLDSherman29 min
Sep 11, 11:15 PM MDTSpecial Weather StatementGLDCheyenne, Rawlins, Sherman45 min
Sep 11, 11:57 PM MDTSpecial Weather StatementGLDLogan, Thomas33 min
Sep 12, 1:33 AM MDTSpecial Weather StatementGLDCheyenne27 min
Sep 11, 9:32 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson, Yuma28 min
Sep 12, 4:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Sep 12, 4:59 PM MDTSpecial Weather StatementGLDKit Carson31 min
Sep 12, 5:06 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min
Sep 12, 5:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Sep 12, 5:58 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.